TUCSON, Ariz. - Sunburn, skin problems, dehydration… probably not what you signed up for this summer. But they are just some of the side effects that you might experience in the summer heat if you take over-the-counter drugs, like ibuprofen, allergy meds, or supplements like St. John’s Wort.
“Those and many other medications can increase your risk of heat-related illnesses, or they make your skin more sensitive to sunlight, which can risk your risk to sunburn," says Lisa Gill, Consumer Reports.
Taking one or a combination of any of these medications, may increase your sensitivity to the sun. Other medications like certain diuretics can make you less thirsty or cause you to urinate more, which can increase your risk of dehydration. And some antidepressants can reduce your ability to sweat, making it difficult for your body to regulate its temperature properly.
“If you become dehydrated or your body can’t regulate its temperature, that increases your risk of heat-related illnesses, which can include things like muscle cramps, or heat exhaustion or heat stroke, which can turn into a medical emergency fairly quickly," says Gill.
If you take any of these medications, following these safety strategies to help minimize your risk:
1. Ask your doctor or pharmacist if you can take the medicine at night.
2. Stay hydrated, by drinking plenty of nonalcoholic and caffeine-free fluids throughout the day.
3. Stay in the shade and avoid being outdoors when the sun’s rays are at their peak,.
4. Find an air-conditioned space on high heat days.
Consumer Reports also recommends using sunscreen daily and reapplying often, and covering up with sun-protective clothing and a wide-brimmed hat when you’re outdoors.
For a list of other medications that can increase sun sensitivity, click here.